Safety of Electroconvulsive Therapy in Psychiatric Patients Shortly After the Occurrence of Pulmonary Embolism

    loading  Checking for direct PDF access through Ovid

Abstract

We encountered 2 patients with a psychiatric disorder (depression in one and catatonia in one) accompanied by motor inhibition that was complicated by pulmonary embolism (PE). In both cases, the psychiatric disorder was safely resolved with electroconvulsive therapy (ECT) during anticoagulant therapy. The 2 cases direct our attention to at least 3 important points regarding safe administration of ECT shortly after the occurrence of PE, that is, careful evaluation of cardiac function and residual deep vein thrombosis before the start of an ECT course, adjustment of anticoagulants, and prevention of recurrent deep vein thrombosis and PE by methods in addition to anticoagulant therapy (fluid infusion, use of support hose, and timely ECT).

Related Topics

    loading  Loading Related Articles